Variance reduction for simulated diffusions using control variates extracted from state space evaluations. (English) Zbl 1012.65005

Summary: We develop a method for reducing variance in Monte Carlo simulation of expected terminal payoff for diffusions. The algorithm works by extracting a control variate from the simulated path, using an approximate solution to the boundary value problem in question. The algorithm is applied successfully to an example problem.


65C30 Numerical solutions to stochastic differential and integral equations
60H10 Stochastic ordinary differential equations (aspects of stochastic analysis)
60H35 Computational methods for stochastic equations (aspects of stochastic analysis)
60J60 Diffusion processes
65C05 Monte Carlo methods
Full Text: DOI


[1] Billingsley, P., Probability and Measure (1995), Wiley: Wiley New York · Zbl 0822.60002
[2] Dahl, F. A., Variance reduction for Markov chain processes using state space evaluation for control variates, J. Oper. Res. Soc., 52, 12, 1402-1407 (2001) · Zbl 1131.65300
[3] Hammerlin, G.; Hoffmann, K. H., Numerical Mathematics (1991), Springer: Springer New York
[4] Kloeden, P. E.; Platen, E., Numerical Solution of Stochastic Differential Equations (1992), Springer: Springer New York · Zbl 0925.65261
[6] Myers, R. H., Response Surface Methodology (1976), Edwards Brothers: Edwards Brothers Ann Arbor, MI
[7] Nelson, B. L., A perspective on variance reduction in dynamic simulation experiments, Commun. Statist. B, 16, 385 (1987), 225 · Zbl 0627.65149
[8] Nelson, B. L., Control variate remedies, Oper. Res., 38, 6, 974-992 (1990) · Zbl 0731.62071
[9] Newton, N. J., Variance reduction for simulated diffusions, SIAM J. Appl. Math., 54, 6, 1780-1805 (1994) · Zbl 0811.60046
[10] Talay, D.; Tubaro, L., Expansion of the global error for numerical schemes solving stochastic differential equations, Stochastic Anal. Appl., 8, 483-509 (1990) · Zbl 0718.60058
[11] Tew, J. D., Simulation metamodel estimation using a combined correlation-based variance reduction technique for first and higher-order metamodels, European J. Oper. Res., 87, 349-367 (1995) · Zbl 0915.65150
[12] Wilson, J. R., Variance reduction techniques for digital simulation, Amer. J. Math. Mgmt. Sci., 4, 277-312 (1984) · Zbl 0581.65005
[13] Øksendal, B., Stochastic Differential Equations, an Introduction with Applications (1998), Springer: Springer Berlin · Zbl 0897.60056
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.